Thunderstorm Wind, Utah
- When
- August 1, 10:15 AM MST
- Where
- Utah County, (Pvu)provo Muni Arpt
- Measured
- 92 kt (106 mph) measured gust
- Property damage
- $3.0 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.217, -111.717
Extensive damage to airport facilities and aircraft at Provo Municipal Airport. Damage estimate from airport manager.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Extensive damage to airport facilities and aircraft at Provo Municipal Airport. Damage estimate from airport manager.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 2:32 AM MST, 7 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 332 AM MDT TUE AUG 1 2006 .SYNOPSIS...AN UPPER TROUGH OVER THE NORTHERN ROCKIES WILL MOVE EAST ACROSS NORTHERN AND CENTRAL UTAH TODAY. A DRIER WESTERLY FLOW WILL FOLLOW FOR WEDNESDAY THROUGH THE END OF THE WEEK. && .DISCUSSION...UPPER TROUGH MOVING THROUGH IDAHO THIS MORNING WILL CONTINUE THROUGH THE NORTHERN ROCKIES TODAY...THEN MOVE EAST OF THE FORECAST AREA THIS EVENING. TROUGH WILL AFFECT MAINLY THE NORTHERN TWO-THIRDS OF UTAH AS IT SLIDES BY THE AREA. PLENTY OF MOISTURE CONTINUES TO STREAM NORTHEAST ACROSS NORTHERN UTAH FROM CENTRAL NEVADA. DRY SLOT ON SATELLITE WATER VAPOR APPEARS TO BE POKING INTO SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHWEST UTAH AT THIS TIME AND EXPECT THIS TO INHIBIT CONVECTION ACROSS THE SOUTHWEST THROUGH THE DAY. MODELS SHOW A PRETTY PRONOUNCED WIND SHIFT WITH THE COOLEST AIR LATER THIS AFTERNOON OVER NORTHERN UTAH. NAM HAS A VORT LOBE ABOUT THE SAME TIME AND JET DYNAMICS WILL ALSO BE PRESENT. COMBINE THIS WITH PLENTY OF MOISTURE IN PLACE OVER NORTHERN UTAH AND THE POTENTIAL FOR SIGNIFICANT PRECIPITATION IS CLEAR. WILL KEEP BEST CHANCE FOR PRECIPITATION THROUGH 00Z THIS AFTERNOON THEN SLOWLY DECREASE THROUGH MIDNIGHT. DRIER WESTERLIES WILL FOLLOW THE UPPER TROUGH FOR LATE TUESDAY THROUGH THE END OF THE WEEK. MOISTURE COULD START TO WORK BACK INTO SOUTHERN UTAH BY FRIDAY AS THE NEXT UPSTREAM TROUGH MOVES IN ALONG THE WEST COAST AND THE RIDGE REBOUNDS WEST A BIT INTO EASTERN UTAH AND COLORADO. THIS WILL USHER IN A DIURNAL PATTERN OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO NEXT WEEK. && .AVIATION...COLD FRONT CURRENTLY MOVING OVER NORTHWEST DESERTS AND SHOULD BE EXPECTED TO MOVE OVER THE KSLC BETWEEN 14Z AND 16Z. CURRENT TAF ADDRESSES SLOWING AS FRONT IS RATHER SHALLOW AND WEAK. CEILINGS SHOULD REMAIN ABOVE 7000 FEET...BUT A 30 PERCENT CHANCE THAT CEILINGS WILL FALL BELOW 7000 FEET IN RAIN SHOWERS EXISTS BETWEEN 12Z AND 15Z. THERE IS A 10 PERCENT CHANCE THAT A THUNDERSTORM COULD OCCUR WITHIN THAT TIME PERIOD. AREA SHOULD STABILIZE SOME BEHIND FRONT..BUT A LATE AFTERNOON THUNDERSTORM IS POSSIBLE. && .FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL BE OVER ALL BUT THE EXTREME SOUTHWEST FIRE WEATHER ZONES THROUGH TUESDAY. A DRIER WESTERLY FLOW WILL SPREAD ACROSS THE REMAINDER OF UTAH FOR WEDNESDAY AND THURSDAY. MOISTURE IS THEN EXPECTED TO RETURN TO THE FOUR CORNERS REGION THROUGH THE WEEKEND...LEADING TO WET THUNDERSTORMS OVER THE MOUNTAINS AND EAST. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/FIRE WX...YOUNG AVIATION.........HALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MDT TUE AUG 1 2006 UTZ001>021-WYZ021-021200- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 600 AM MDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF THE AREA TODAY AND WILL PERSIST INTO TONIGHT. LESS ACTIVITY IS EXPECTED TO THE SOUTH. LOCALLY HEAVY RAINFALL WILL ACCOMPANY SOME OF THESE STORMS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY DRIER AIR WILL SPREAD INTO THE AREA WEDNESDAY WITH ONLY ISOLATED STORMS EXPECTED OVER THE NORTH. MOISTURE WILL BEGIN TO RETURN TO UTAH FROM THE SOUTH LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
927 AM MDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND GST 4 ESE GRANTSVILLE 40.56N 112.40W
08/01/2006 M60 MPH TOOELE UT MESONET
TEAD NORTH MESONET STATION
&&
CGIBSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1011 AM MDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN MAGNA 40.70N 112.09W
08/01/2006 M0.00 INCH SALT LAKE UT TRAINED SPOTTER
1.00 INCH IN 15 MINUTES
&&
CGIBSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG EAST MILLCREEK 40.69N 111.82W
08/01/2006 SALT LAKE UT NWS EMPLOYEE
EXTENSIVE TREE DAMAGE UP TO 1 FOOT DIAMETER TREES
SNAPPED.
&&
CGIBSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1111 AM MDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM TSTM WND DMG SUGARHOUSE 40.73N 111.81W
08/01/2006 SALT LAKE UT PUBLIC
TREES DOWN ON CARS
1010 AM TSTM WND DMG EAST MILLCREEK 40.69N 111.82W
08/01/2006 SALT LAKE UT NWS EMPLOYEE
EXTENSIVE TREE DAMAGE FROM 955 TO 1010 AM MDT.
&&
CGIBSONThe Salt Lake City radar (KMTX), 132 km away, was scanning. The volume nearest the first event began at 17:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529580.